Alert archive / Pennsylvania / Flash Flood Watches in 2011
Flash Flood Watch 8, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jun 19, 2011, 2:30 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2011, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 20, 2011, 3:47 AM EDT
- In force
- 13 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
688 WGUS61 KCTP 191830 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT SUN JUN 19 2011 ...PERIODS OF HEAVY RAIN AND A OCCASIONAL THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH TONIGHT... .A STATIONARY FRONTAL BOUNDARY JUST SOUTH OF THE PENNSYLVANIA... MARYLAND BORDER WILL COMBINE WITH AN AREA OF LOW PRESSURE AND ASSOCIATED CONVECTIVE SYSTEM MOVING EAST FROM THE OHIO VALLEY TO BRING SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE LAUREL HIGHLANDS AND ADJACENT SOUTH CENTRAL MOUNTAINS THROUGH EARLY MONDAY MORNING. PAZ033-034-201200- /O.NEW.KCTP.FF.A.0008.110619T1830Z-110620T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOMERSET-BEDFORD- 230 PM EDT SUN JUN 19 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...BEDFORD AND SOMERSET. * THIS AFTERNOON THROUGH MONDAY MORNING. * TRAINING HEAVY SHOWERS AND OCCASIONAL THUNDERSTORMS WILL BRING 1 TO 2 INCHES OF RAIN...WITH THE HEAVIEST AMOUNTS LIKELY OCCURRING NEAR OR TO THE SOUTH OF THE PENNSYLVANIA TURNPIKE. * SMALL STREAMS AND POOR DRAINAGE AREAS COULD FLOOD QUICKLY DURING PERIODS WHEN RAINFALL AMOUNTS EXCEED ONE INCH PER HOUR. THE IMMEDIATE AREA OF CONCERN THROUGH THIS EVENING IS ACROSS SOUTHWESTERN SOMERSET COUNTY AND SOUTHERN BEDFORD COUNTY WHERE LOCALLY BETWEEN 1 AND 2 INCHES OF RAIN FELL EARLY THIS SUNDAY MORNING. THE AMOUNT OF FUTURE RAINFALL NEEDED TO PRODUCE FLASH FLOODING IS ALSO LOWEST IS THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAMBERT/CERU/KREKELER
1 follow-up statement
452 WGUS61 KCTP 200747 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 AM EDT MON JUN 20 2011 PAZ033-034-200900- /O.CAN.KCTP.FF.A.0008.000000T0000Z-110620T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOMERSET-BEDFORD- 347 AM EDT MON JUN 20 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR SOMERSET AND BEDFORD COUNTIES HAS BEEN CANCELLED. THE RAIN HAS BEEN STEADY OVER THE AREA TONIGHT...BUT HAS NOT BEEN HEAVY ENOUGH TO CAUSE FLASH FLOODING. $$ DANGELO
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 9:13 AM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 19, 9:13 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 913 AM EDT SUN JUN 19 2011 .SYNOPSIS... A WEAK SURFACE FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY AND CENTRAL APPALACHIANS WILL CONTINUE TO OSCILLATE NORTH AND SOUTH OVER THE NEXT FEW DAYS. LOW PRESSURE WILL MOVE FROM THE NORTHERN ROCKIES INTO THE NORTHEASTERN UNITED STATES DURING THE WEEK. THIS LOW SHOULD PASS TO THE NORTH OF THE AREA LATE THIS WEEK...PUSHING A COLD FRONT THROUGH FRIDAY OR SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LATEST...10Z HRRR MODEL INDICATES A GRADUAL DECREASING TREND AND VERY SLIGHT SWD SHIFT TO THE PERSISTENT SHRA THAT/S BEEN OCCURRING ACROSS THE SW CORNER OF THE CWA /TO THE SOUTH OF KJST AND KAOO/. NAM AND GFS INDICATE AN INCREASE IN ISENT LIFT WITHIN THE 300-310K THETA CHANNEL THIS AFTERNOON...WHICH WILL HELP TO REINVIGORATE THE SHRA AND SCTD TSRA...AND HELP ADVECT THIS PRECIP A LITTLE MORE TO THE NORTH AND EAST. THE LEADING EDGE OF THE CONVECTION LATER TODAY WILL ATTEMPT TO REACH A LINE FROM NEAR KBFD...TO KUNV AND KTHV. FOR THIS UPDATE...HOURLY AND AFTERNOON MAX TEMPS WERE TRIMMED BY A FEW DEG F ACROSS MAINLY THE SWRN ZONES WHERE THICKER CLOUD COVER AND PERIODS OF SHRA WILL PERSIST. ELSEWHERE ACROSS THE CENTRAL AND NRN PART OF THE STATE...MAX TEMPS WILL VARY FROM THE MID 70S ACROSS THE MTNS...TO THE LOWER AND MID 80S IN THE VALLEYS. PREVIOUS DISCUSSION FOLLOWS... ALMOST NO WIND IN THE LOWEST 10KFT HAS KEPT THE SHOWERS OVER THE SW NEARLY STATIONARY. THE RAIN DOES NOT APPEAR TO BE VERY HEAVY...BUT IT DOES CONTINUE. FFG IN 3 HRS IS BETWEEN 1.5 AND 2 INCHES...AND RATES HAVE BEEN SUB-FFG SO FAR. BLOSSOMING RADAR MOSAIC OVER OH AND WV COULD SPELL A DIMINISHED SUPPLY OF MSTR TO SHRA THAT ARE IN/NEAR THE CWA. BUT...THE SLIGHT SW FLOW INTO THE REGION COULD ALSO KEEP THE MSTR COMING. WILL CONTINUE THE WET FCST FOR THE SW...AND KEEP POPS NIL FOR THE NERN TWO-THIRDS OF THE AREA THIS MORNING. HEATING COULD POP ISOLD/SCT SHRA/TSRA IN THE AFTN OVER THE CENTRAL MTS AND EXPAND/INCREASE COVG IN THE W. WILL KEEP WITH LIKELY POPS IN THE W/SW FOR THE AFTN...AND ALMOST NIL POPS IN THE FAR NE. TEMPS ARE TRICKIEST FOR THE CENTRAL AND SWRN COS...WITH CLOUD COVER THICK IN THE SW AND LOTS OF MID/HIGH CLOUDS IN THE CENTRAL COS. MAXES WILL MOST LIKELY BE A DEG OR TWO COOLER THAN SAT...EVEN WITH SIMILAR 8H TEMPS...MAINLY BECAUSE OF THE CLOUDS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... COVERAGE OF SHOWERS WILL MOST LIKELY DECREASE AS THE SUN SETS THIS EVENING. BUT THE BOUNDARY WILL STAY NEARBY - PROBABLY TO OUR SW AS IT IS NOW. MORE SIGNIFICANT FORCING IN THE FORM OF A SHORTWAVE MOVING ACROSS THE NRN PLAINS THIS MORNING SHOULD PRESS CLOSE ENOUGH TO THE AREA MONDAY MORNING TO MAKE WIDESPREAD SH/TSRA OVER OHIO LATE TONIGHT. STEADY MOVEMENT OF THIS FEATURE WOULD SPREAD THEM OVER THE WRN COS IN THE AM ON MONDAY AND INTO THE EAST MON AFTN. HOWEVER...THE TRACK RECORD OF THE SHORT TERM MODELS THESE LAST FEW NIGHTS HAS BEEN POOR WITH REGARD TO TIMING OF VORTICITY MAXIMA DUE TO CONVECTIVE FEEDBACK AND RESULTANT DOWNSTREAM TROUBLES. THEREFORE...I AM LEARY TO PUT MORE THAN SCT/HI CHC POPS FOR MON NIGHT AND WILL KEEP WITH CONTINUITY FOR NOW. IT SHOULD FEEL MUGGIER ON MON NIGHT DUE TO RESIDUAL MSTR AND A SLIGHT SWRLY LLVL FLOW. && .LONG TERM /TUESDAY THROUGH SATURDAY/... OVERALL PATTERN THROUGH THE LONG TERM LOOKS WET. A WEAK RIDGE LOOKS TO BUILD OVER THE REGION IN THE MIDDLE OF THE WEEK. THE ECMWF AND GFS BOTH ARE LOOKING AT A STRONG SFC LOW...EXTENDING FROM A STRONG UPPER LOW OVER THE NRN ROCKIES THAT SHOULD DOMINATE THE WEATHER PATTERN THIS WEEK AS IT MOVES ACROSS THE NORTHERN STATES. WARM AIR CONTINUES TO TRY TO MOVE NE. TEMPS LOOK WARMER STILL ON TUES AND WED...AND SHOULD DIP BY NEXT WEEKEND. THE OVERALL SYSTEM THAT WILL BE AFFECTING THE AREA WON/T MOVE OUT UNTIL NEXT WEEKEND. EACH DAY WILL FEATURE A CHANCE OF PRECIP SOMEWHERE BETWEEN 30 AND 50 PERCENT UNTIL LATE IN THE WEEKEND. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... WIDESPREAD MVFR FOG WITH ISOLD IFR CONDS SHOULD DISSIPATE BY 14Z AT MOST LOCATIONS AND SFC TEMPS WARM QUICKLY. FRONT STALLED ACROSS THE OHIO VALLEY EAST TO NORTHERN MARYLAND WILL BEGIN TO LIFT NORTHEAST LATER TODAY...TRIGGERING SCT AFTN SHRA/TSRA ACROSS ROUGHLY THE SW HALF OF PA. HOWEVER...EVEN ACROSS THE SW...VFR FLYING CONDS SHOULD PREDOMINATE THRU THIS AFTN. POCKETS OF MVFR FOG EXPECTED TO DEVELOPING AGAIN SUNDAY NIGHT/MONDAY MORNING WITH THE HIGHEST CHANCES OF OCCURRENCE ACROSS SWRN AIRFIELDS WHERE MOST PCPN IS EXPECTED TO FALL TODAY. OUTLOOK... MON...AM LOW CIGS POSS W MTNS. SCT PM THUNDERSTORM IMPACTS...ESP W MTNS. TUE-WED...SCT PM THUNDERSTORM IMPACTS. THU...SCT PM THUNDERSTORM IMPACTS...ESP EAST. && .HYDROLOGY... RADAR ESTIMATED RAINFALL FROM SOMERSET AND BEDFORD COUNTIES /AND POINTS TO THE WEST/ IS IN VERY GOOD AGREEMENT WITH IFLOWS DATA OVER THE PAST 12 HOURS. AMOUNTS RANGED FROM LITTLE OR NOTHING TO THE NORTH OF INTERSTATE 70...TO BETWEEN 1.5 AND 2.0 INCHES RIGHT ALONG THE PA/MD BORDER OF SW SOMERST...AND BEDFORD COUNTIES. ADDITIONAL RAINFALL OVER THE NEXT 4-6 HOURS WILL BE MAINLY O.5 INCH OR LESS. THE AREAL COVERAGE OF SHOWERS/SCTD TSRA WILL INCREASE AFTER 19Z...WITH RAINFL RATES OF 0.5-1.0/HR POSSIBLE FOR A FEW HOURS LATE TODAY ACROSS PORTIONS OF THE LAUREL HIGHLANDS AND ADJACENT SCENT PENN. ALTHOUGH A FLOOD WATCH IS NOT ANTICIPATED ATTM DUE TO 6-12 HR FFG BEING BETWEEN 1.5-2.0 INCHES...WE'LL BE MONITORING THE EVOLUTION AND PERSISTENT OF CONVECTION CLOSELY THIS AFTERNOON AND EVENING. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...DANGELO/LAMBERT SHORT TERM...DANGELO LONG TERM...DANGELO/CERU AVIATION...GARTNER HYDROLOGY...LAMBERT
Hazardous weather outlook, Jun 19, 3:39 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 339 AM EDT SUN JUN 19 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-200745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 339 AM EDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.